Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 134, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 20, 2019, 10:41 AM CDT for Faribault County, Freeborn County, Minnesota. It was in force for 64 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2019, 10:41 AM CDT (15:41 UTC)
- Expired
- Jul 20, 2019, 11:45 AM CDT
- In force
- 64 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Faribault County, MN, Freeborn County, MN
The radar
The Minneapolis radar (KMPX), 127 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 11:00 AM CDT | TSTM WND DMG | 3 W Hollandale, MN | SEVERAL TREES AND BRANCHES DOWN. PICTURES VIA FACEBOOK. |
| Jul 20, 11:00 AM CDT | TSTM WND GST 60 | Albert Lea, MN | MEDIUM TO LARGE BRANCHES DOWN AND ESTIMATED 50-60MPH GUSTS. |
| Jul 20, 11:01 AM CDT | TSTM WND GST 60 | 1 N Hayward, MN | |
| Jul 20, 11:05 AM CDT | TSTM WND DMG | Glenville, MN | WIDESPREAD TREE DAMAGE, ROOF DAMAGE TO COMMERCIAL BUILDING. TIME ESTIMATED FROM RADAR. |
| Jul 20, 11:15 AM CDT | TSTM WND DMG | 1 Nne Albert Lea, MN | TREES DOWN AROUND THE FAIRGROUNDS, TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 9:05 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 3.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
672 WUUS53 KMPX 201541 SVRMPX MNC043-047-201645- /O.NEW.KMPX.SV.W.0134.190720T1541Z-190720T1645Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Twin Cities/Chanhassen MN 1041 AM CDT Sat Jul 20 2019 The National Weather Service in The Twin Cities has issued a * Severe Thunderstorm Warning for... Freeborn County in south central Minnesota... Eastern Faribault County in south central Minnesota... * Until 1145 AM CDT. * At 1041 AM CDT, a line of severe thunderstorm was located 7 miles northeast of Frost, or 23 miles west of Albert Lea, moving east at 50 mph. These thunderstorms have a history of producing wind gusts in excess of 60 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Albert Lea, Wells, Clarks Grove, Minnesota Lake, Elmore, Alden, Glenville, Geneva, Emmons, Bricelyn, Hartland and London. This includes the following highways... Interstate 35 between mile markers 1 and 24. Interstate 90 between mile markers 124 and 173. U.S. Highway 169 between mile markers 1 and 5. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4385 9385 4384 9305 4350 9305 4350 9416 TIME...MOT...LOC 1541Z 267DEG 43KT 4367 9384 HAIL...<.75IN WIND...60MPH $$ ETA
2 follow-up statements
603
WWUS53 KMPX 201617
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1117 AM CDT Sat Jul 20 2019
MNC043-201627-
/O.CAN.KMPX.SV.W.0134.000000T0000Z-190720T1645Z/
Faribault MN-
1117 AM CDT Sat Jul 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FARIBAULT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has
moved out of the warned area. Therefore, the warning has been
cancelled.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
south central Minnesota.
LAT...LON 4350 9305 4350 9354 4384 9327 4384 9305
TIME...MOT...LOC 1617Z 267DEG 43KT 4369 9325
$$
MNC047-201645-
/O.CON.KMPX.SV.W.0134.000000T0000Z-190720T1645Z/
Freeborn MN-
1117 AM CDT Sat Jul 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR EASTERN FREEBORN COUNTY...
At 1117 AM CDT, a line of severe thunderstorms was located over
Hayward,
or
near Albert Lea, moving east at 50 mph. This line has a history of
producing wind damage and gusts over 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Albert Lea, Clarks Grove, Glenville, Geneva, Emmons, London,
Hollandale, Hayward, Twin Lakes, Myrtle and Albert Lea Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4350 9305 4350 9354 4384 9327 4384 9305
TIME...MOT...LOC 1617Z 267DEG 43KT 4369 9325
HAIL...<.75IN
WIND...60MPH
$$
ETA511
WWUS53 KMPX 201636
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1136 AM CDT Sat Jul 20 2019
MNC047-201645-
/O.EXP.KMPX.SV.W.0134.000000T0000Z-190720T1645Z/
Freeborn MN-
1136 AM CDT Sat Jul 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FREEBORN COUNTY WILL
EXPIRE AT 1145 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
south central Minnesota.
LAT...LON 4350 9305 4350 9354 4384 9327 4384 9305
TIME...MOT...LOC 1635Z 267DEG 43KT 4370 9297
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:01 AM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, Jul 20, 6:01 AM CDT, 4 hours 40 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 601 AM CDT Sat Jul 20 2019 .UPDATE... Issued at 553 AM CDT Sat Jul 20 2019 Updated for the 12Z aviation discussion below. && .SHORT TERM...(Today through Sunday) Issued at 413 AM CDT Sat Jul 20 2019 The main forecast concern in the short term period is the showers and thunderstorms forecast to move through the Minnesota and western Wisconsin today. As of early this morning, a surface low was noted across eastern Colorado with thr frontal boundary we've been dealing with for days in place across northern Iowa. North of the front across southern MN and western WI, dew points have fallen into the mid to upper 60s and temperatures have cooled into the upper 60s to lower 70s. Meanwhile, an MCS was progressing eastward across South Dakota, and will eventually move across our local area today with additional thunderstorm development out ahead of the MCS north of the front. The strongest instability has shifted south of with the front itself, but up to 3,000 J/kg of MUCAPE will be in place across southern MN which could lead to strong elevated storms with isolated large hail. The main issue will be heavy rainfall and lightning. The strongest forcing, including 600-700mb Fgen will shift nearly due east across southern MN and western WI today. There have been some differences in the model guidance on exactly how far north or south the main slug of precipitation will go. The HRRR is one of the more northern solutions while the global models tend to point to far southern MN along the Iowa border. Leaned toward the northern solution as CAMs have been consistently showing this from run to run. From mid morning through mid afternoon, expect showers and thunderstorms to work east across southern MN and western WI, with a narrow 1-2" swath of rainfall (and possibly locally higher amounts)expected. Skies will clear from west to east this evening as reinforcing dry northerly flow pushes in with pressure rises from the north. Sunday will start out clear and dry, but a quick moving shortwave trough will approach from the west by afternoon, introducing some chances of precipitation to the forecast. .LONG TERM...(Sunday night through Friday) Issued at 413 AM CDT Sat Jul 20 2019 A pattern change is on the horizon in the long term, as the large scale flow transitions to ridging over the Intermountain west and troughing over the eastern CONUS. Overall this will mean dry and mild weather for the forecast area, with the exception of possibly the entry into and out of the pattern. Sunday will be one of those days, in which we should see overall dry weather, but a few stray showers can't be ruled out given fleeting northwest flow aloft. After that, we see several days with mostly sunny skies and high temps moderating from the 70s to low/mid 80s. On Friday the western ridge flattens, which looks to bring back northwest flow to the region. Both GFS and ECMWF models bring a weak front across the area as a shortwave trough pivots over northwest Ontario. Therefore the Friday night - Saturday time frame would be the next decent opportunity for organized shower and thunderstorm activity. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 553 AM CDT Sat Jul 20 2019 Thunderstorms developing along and north of the west to east oriented frontal boundary will be the main concer. Expect the storms to lift north toward the metro, then translate eastward with time through the day. MVFR cigs will be mostly be limited to thunderstorms, mainly due to VIS issues. Storms should be on the way out by this afternoon, with rapidly improving conditions after that. KMSP...A prolonged period of thunderstorms from 14Z through 19Z is possible. Severe weather chance is low this far north. /OUTLOOK FOR KMSP/ Sun...VFR. Wind N 5 kts. Mon...VFR. Wind NW 5 kts. Tue...VFR. Wind W 5kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...SPD SHORT TERM...SPD LONG TERM...LS AVIATION...SPD
Hazardous weather outlook, Jul 20, 4:30 AM CDT, 6 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 430 AM CDT Sat Jul 20 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 210930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 430 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Showers and thunderstorms are likely today. A few strong to severe storms are possible, primarily across southern Minnesota. Locally heavy rainfall is expected with these storms as well, which may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, Jul 20, 10:11 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1011 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 AM TSTM WND GST 3 ESE FAIRMONT 43.63N 94.42W
07/20/2019 M64 MPH MARTIN MN AWOS
AWOS STATION KFRM FAIRMONT AP.
&&
TDHSpecial weather statement, Jul 20, 10:18 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1018 AM CDT Sat Jul 20 2019
MNZ068>070-075>077-083>085-201600-
Steele-Le Sueur-Waseca-Dakota-Blue Earth-Rice-Carver-Scott-Nicollet-
1018 AM CDT Sat Jul 20 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN DAKOTA...
LE SUEUR...NORTHERN STEELE...SCOTT...NORTHEASTERN BLUE EARTH...
RICE...NORTHEASTERN WASECA...SOUTHEASTERN CARVER AND EAST CENTRAL
NICOLLET COUNTIES...
At 1018 AM CDT, strong thunderstorms were clustered near Le Sueur, or
23 miles northeast of Mankato, moving east at 60 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Faribault, Northfield, Eagan, Eden Prairie, Burnsville, Lakeville,
Apple Valley, Shakopee, Inver Grove Heights, Savage, Chaska and
Chanhassen.
This includes the following highways...
Interstate 35 between mile markers 46 and 80.
U.S. Highway 169 between mile markers 63 and 84.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4423 9403 4446 9394 4451 9388 4456 9392
4462 9385 4464 9377 4468 9377 4468 9386
4483 9380 4481 9342 4478 9338 4480 9328
4479 9302 4452 9301 4451 9304 4412 9305
TIME...MOT...LOC 1518Z 265DEG 51KT 4449 9381
ETALocal storm report, Jul 20, 10:24 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1024 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM TSTM WND GST 1 SW BROOKLYN CENTER 45.07N 93.35W
07/20/2019 M68 MPH HENNEPIN MN ASOS
ASOS STATION KMIC CRYSTAL AP.
&&
TDHLocal storm report, Jul 20, 10:33 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1033 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM TSTM WND DMG CRYSTAL 45.03N 93.36W
07/20/2019 HENNEPIN MN TRAINED SPOTTER
LARGE TREE, BRANCHES DOWN ON TOP OF VEHICLE,
ROOF. PICTURES ON FACEBOOK.
&&
TDHLocal storm report, Jul 20, 10:39 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM TSTM WND DMG ST. JAMES 43.99N 94.63W
07/20/2019 WATONWAN MN PUBLIC
PINE TREE UPROOTED AND LARGE BRANCHES DOWN.
&&Local storm report, Jul 20, 10:40 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1040 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM TSTM WND GST 3 NE MADELIA 44.08N 94.37W
07/20/2019 M60 MPH BLUE EARTH MN MESONET
MESONET STATION MN045 MADELIA 3ENE.
&&
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:09 AM CDT | Special Weather Statement | MPX | Blue Earth, Brown, Redwood, Watonwan | 66 min |
| Jul 20, 6:22 AM CDT | Special Weather Statement | MPX | Lac qui Parle | 23 min |
| Jul 20, 6:25 AM CDT | Special Weather Statement | MPX | Nicollet | 50 min |
| Jul 20, 6:32 AM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Nicollet, Sibley | 43 min |
| Jul 20, 6:55 AM CDT | Special Weather Statement | MPX | Le Sueur | 35 min |
| Jul 20, 7:03 AM CDT | Special Weather Statement | MPX | Steele | 27 min |
| Jul 20, 7:21 AM CDT | Special Weather Statement | MPX | Blue Earth | 24 min |
| Jul 20, 7:32 AM CDT | Special Weather Statement | MPX | Le Sueur | 58 min |
| Jul 20, 7:35 AM CDT | Special Weather Statement | MPX | Goodhue | 40 min |
| Jul 20, 7:56 AM CDT | Special Weather Statement | MPX | Steele, Waseca | 49 min |
| Jul 20, 8:00 AM CDT | Special Weather Statement | MPX | Carver, Hennepin | 45 min |
| Jul 20, 8:35 AM CDT | Special Weather Statement | MPX | Anoka, Ramsey, Washington | 40 min |
| Jul 20, 8:52 AM CDT | Special Weather Statement | MPX | Brown, Redwood, Renville | 38 min |
| Jul 20, 9:19 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Martin, Watonwan | 56 min |
| Jul 20, 9:33 AM CDT | Special Weather Statement | MPX | Ramsey | 27 min |
| Jul 20, 9:45 AM CDT | Special Weather Statement | MPX | Nicollet, Sibley | 45 min |
| Jul 20, 10:01 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Martin, Nicollet, Waseca | 44 min |
| Jul 20, 10:18 AM CDT | Special Weather Statement | MPX | Carver, Dakota, Le Sueur, Rice, Scott | 42 min |
| Jul 20, 10:34 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Rice, Steele, Waseca | 41 min |
| Jul 20, 10:58 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice, Steele | 47 min |
| Jul 20, 12:03 PM CDT | Special Weather Statement | MPX | Blue Earth, Steele, Waseca | 87 min |
| Jul 20, 12:19 PM CDT | Special Weather Statement | MPX | Martin | 56 min |
| Jul 20, 2:41 PM CDT | Special Weather Statement | MPX | Steele | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.